Alert archive / Colorado / Flash Flood Warnings in 2023
Flash Flood Warning 80, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this flash flood warning at Sep 14, 2023, 3:11 PM MDT for Larimer County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2023, 3:11 PM MDT (21:11 UTC)
- Expired
- Sep 14, 2023, 6:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Flood severity
- None
County Larimer County, CO
The radar
The Cheyenne radar (KCYS), 80 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 315 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1649 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
792
WGUS55 KBOU 142111
FFWBOU
COC069-150015-
/O.NEW.KBOU.FF.W.0080.230914T2111Z-230915T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
311 PM MDT Thu Sep 14 2023
The National Weather Service in Denver has issued a
* Flash Flood Warning for...
East Central Larimer County in north central Colorado...
* Until 615 PM MDT.
* At 311 PM MDT, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. The
expected rainfall rate is 0.5 to 1.25 inches in 1 hour. Flash
flooding is ongoing or expected to begin shortly.
Excessive rainfall over the Cameron Peak burn scar may result in
debris flows moving through the Buckhorn Creek drainage. Debris
flows can consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
southeastern portions of the Cameron Peak burn scar.
This includes the following additional locations...
Moondance Way, Stringtown Gulch, Big Bear and Lower Buckhorn on
County Road 27 above Masonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4059 10529 4053 10533 4053 10539 4052 10538
4050 10533 4047 10525 4049 10520 4052 10522
4058 10525
FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL RATE...0.5-1.25 INCHES IN 1 HOUR
$$
Rodriguez2 follow-up statements
884
WGUS75 KBOU 142203
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
403 PM MDT Thu Sep 14 2023
COC069-150015-
/O.CON.KBOU.FF.W.0080.000000T0000Z-230915T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
403 PM MDT Thu Sep 14 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM MDT THIS
EVENING FOR EAST CENTRAL LARIMER COUNTY...
At 403 PM MDT, Doppler radar and automated rain gauges indicated
moderate rainfall continuing over the warned area. Between 0.5 and 1
inch of rain has fallen. Flash flooding is ongoing per law
enforcement.
Excessive rainfall over the Cameron Peak burn scar may result in
debris flows moving through the Buckhorn Creek drainage. Debris
flows can consist of rock, mud, vegetation and other loose materials.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar and automated gauges.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
southeastern portions of the Cameron Peak burn scar.
This includes the following additional locations...
Moondance Way, Stringtown Gulch, Big Bear and Lower Buckhorn on
County Road 27 above Masonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Heavy Rainfall will cause flash flooding of small creeks, streams,
and ditches in the affected part of the Cameron Peak burn area. Rock
slides or debris flows can also be expected across rural roads.
&&
LAT...LON 4059 10529 4053 10533 4053 10539 4052 10538
4050 10533 4047 10525 4049 10520 4052 10522
4058 10525
FLASH FLOOD...RADAR AND GAUGE INDICATED
$$
Rodriguez929
WGUS75 KBOU 150008
FFSBOU
Flash Flood Statement
National Weather Service Denver CO
608 PM MDT Thu Sep 14 2023
COC069-150018-
/O.EXP.KBOU.FF.W.0080.000000T0000Z-230915T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larimer CO-
608 PM MDT Thu Sep 14 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 615 PM MDT THIS EVENING FOR
EAST CENTRAL LARIMER COUNTY...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
closures.
LAT...LON 4059 10529 4053 10533 4053 10539 4052 10538
4050 10533 4047 10525 4049 10520 4052 10522
4058 10525
$$
RodriguezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 2:08 PM MDT, 1 hour 3 minutes earlier.
Area forecast discussion, Sep 14, 2:08 PM MDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 208 PM MDT Thu Sep 14 2023 .SHORT TERM...(This evening through Friday) Issued at 208 PM MDT Thu Sep 14 2023 While it's been mostly cloudy over the higher terrain, the cloudiness hasn't progressed onto the Urban Corridor or eastern plains. This has allowed temperatures to climb into the lower to mid 70s. ACARS soundings estimates surface based CAPE of 600-900 J/kg at DEN. Water vapor satellite imagery showing a broad trough over Wyoming and Utah with a good circulation over southwest Wyoming. Best lift appears to be over northwest Colorado and south central/southeast Wyoming. As through progress east-southeast, lift will shift over the Urban Corridor and eastern plains. Expect widespread showers and thunderstorms to form late this afternoon and continue through this evening. Showers/storms will transition to a widespread steady rain overnight as the airmass stabilizes. For Friday, the upper level trough will be over Colorado, but will be slowly weakening. Best lift appears to be along and south of I- 70. At the same time, drier air will be moving in from the north. Best chance for rain showers will be during the morning hours. Rain then shifts south and east of the area. Expect some clearing to move in from the north during the afternoon. Will have the warmest temperatures in this area where highs will be in the upper 60s to lower 70s. .LONG TERM...(Friday night through Thursday) Issued at 208 PM MDT Thu Sep 14 2023 The upper trough will move east the state Friday night with mostly dry conditions expected across the forecast area. There could be some lingering showers and storms during the evening hours mainly south of I-70. Upper level high pressure building over the Rocky Mountain Region will bring dry and warmer weather to the forecast area over the weekend with temperatures on the plains warming back into the low to mid 80s on Sunday. Early next week, the upper ridge flattens with a weak westerly flow aloft over Colorado. This pattern should bring continued dry and warm weather to the region with the exception of a few light showers possible over the higher mountains. On Wednesday, models are showing an upper level trough of low pressure deepening over the Northern Rockies. Some lift ahead of the trough could lead to an increase in shower activity over the high country with mostly dry conditions continuing across the plains. Cooler unsettled weather is expected on Thursday as the large upper trough moves across the Northern and Central Rockies. At this time, there is quite a bit of uncertainty with the forecast due to run to run inconsistencies and model discrepancies. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1136 AM MDT Thu Sep 14 2023 Cold front has pushed through the area earlier this morning with north to northeast prevailing for the rest of the afternoon. Clouds have been slow to thicken this morning across the Denver area, which has allowed for good heating and will lead to better instability for thunderstorms. Cumulus clouds are beginning to form with a ceiling of 5000-7000 feet possible after 19Z. Best window for storms looks to be 22-02Z. After this, rain showers and lower clouds are expected for much of the night. The lower clouds will continue into at least Friday morning and likely into Friday afternoon. Ceilings fall into the 1000-2000 feet range this evening (01-03Z) and mostly remain in this range through tonight and Friday morning. Ceilings will slowly climb Friday morning, but remain under 6000 feet into early afternoon. Skies will begin to clear mid to late Friday afternoon. && .HYDROLOGY... Issued at 208 PM MDT Thu Sep 14 2023 Nearly persistent cloud cover so far today across the burn areas has limited the heating and instability. The threat for very heavy rain from the thunderstorms has decreased. However, still expect widespread rain showers with scattered thunderstorms through early evening. Even though heavy rain chances and number of storms have lowered, brief heavy rain will accompany the storms with up to an inch in 30 minutes possible. There will also be a slight chance for minor flooding issues across the Urban Corridor where the stronger storms develop. Here an inch may fall in 20-30 minutes. Storms will be moving east/southeast and long duration heavy rain is not expected. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Meier LONG TERM...jk AVIATION...Meier HYDROLOGY...Meier
Hazardous weather outlook, Sep 14, 10:01 AM MDT, 5 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1001 AM MDT Thu Sep 14 2023 COZ030>051-151615- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1001 AM MDT Thu Sep 14 2023 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Showers and storms will continue to form this morning and early this afternoon across the higher terrain. This activity will spread east onto the plains by the late afternoon. From the late afternoon through much of tonight, there will be widespread coverage of showers and storms. Some of these storms may produce heavy rainfall with up to 2 inches of rain possible. There is an elevated threat for flash flooding in the Cameron Peak burn area. The heavy rain could cause minor flooding of roads and low lying areas across Denver and the rest of the I-25 corridor and plains. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Showers will gradually decrease on Friday. An isolated storm or two will still be possible in the afternoon over the mountains with brief heavy rain. The threat of any flooding in recent burn areas will be limited. Generally dry and warmer weather will then prevail Saturday through early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. However, any reports of heavy rainfall will be appreciated.
In the hours before
Special weather statement, Sep 14, 2:37 PM MDT, 34 minutes before
Special Weather Statement National Weather Service Denver CO 237 PM MDT Thu Sep 14 2023 COZ050-051-142115- Phillips County CO-Sedgwick County CO- 237 PM MDT Thu Sep 14 2023 ...A strong thunderstorms will impact portions of northwestern Phillips and western Sedgwick Counties through 315 PM MDT... At 236 PM MDT, Doppler radar was tracking a cluster of strong thunderstorms from I-76 southward to near Haxtun, moving slowly eastward. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. Locations impacted include... Holyoke, Haxtun, Paoli, Fairfield, Highland Center, and Marks Butte. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 4052 10265 4086 10265 4097 10234 4056 10223 TIME...MOT...LOC 2036Z 249DEG 12KT 4071 10249 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH RODRIGUEZ
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 2:37 PM MDT | Special Weather Statement | BOU | Phillips, Sedgwick | 38 min |
| Sep 14, 2:45 PM MDT | Flash Flood Warning | BOU | Larimer | 3 hr |
| Sep 14, 3:09 PM MDT | Areal Flood Advisory | BOU | Boulder, Jefferson | 59 min |
| Sep 14, 3:20 PM MDT | Special Weather Statement | BOU | Phillips | 40 min |
| Sep 14, 3:45 PM MDT | Areal Flood Advisory | BOU | Adams, Broomfield, Jefferson | 70 min |
| Sep 14, 4:00 PM MDT | Severe Thunderstorm Warning | BOU | Sedgwick | 22 min |
| Sep 14, 4:24 PM MDT | Special Weather Statement | BOU | Denver | 51 min |
| Sep 14, 4:30 PM MDT | Areal Flood Advisory | BOU | Adams | 98 min |
| Sep 14, 4:54 PM MDT | Areal Flood Advisory | BOU | Arapahoe | 96 min |
| Sep 14, 5:09 PM MDT | Areal Flood Advisory | BOU | Adams, Denver | 111 min |
Nearby
Flash Flood Warnings in Colorado, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.